Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 167, NWS Little Rock, AR

April 23, 2000Garland County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 23, 2000, 7:03 PM CDT for Garland County, Arkansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 2000, 7:03 PM CDT (00:03 UTC)
Expired
Apr 23, 2000, 7:50 PM CDT
In force
47 min
Issued by
NWS Little Rock, AR
Area
Whole counties

County Garland County, AR

The radar

The Little Rock radar (KLZK), 86 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:36 PM CDTHail 0.75Fountain Lake, AR
Apr 23, 7:49 PM CDTThunderstorm Wind 50 EMountain Vly, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2000-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2000-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1042 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
558 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:20 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 23, 4:20 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
420 PM CDT SUN APR 23 2000

WILL HAVE TO BRIEF DUE TO ON-GOING WEATHER. REFER TO SPC DISCOS FOR
LATEST SVR WEATHER ANALYSIS. WILL GO WITH CATEGORICAL RAIN CHANCES
AREA WIDE TONIGHT AS SURFACE LOW MOVES EAST ACROSS SOUTH AR AND
UPPER LOW DRIFTS EAST FROM OK. STILL LOOKS LIKE HEAVY RAINS ARE A
POSSIBILITY...ESPECIALLY OVER CENTRAL AND SOUTH ZONES.

LOW PULLS AWAY SLOWLY MON...BUT WITH CYCLONIC SURFACE FLOW AND WRAP
AROUND MOISTURE...WILL NOT ALLOW THE SUN TO BREAK OUT AS PER SOME OF
THE NGM MOS OUTPUT. THEREFORE...WILL HAVE TO SHAVE 5-10 DEGREES OFF
MOS TEMPS MON IN MANY AREAS.

(45)

.LIT...NONE.

In the hours before

Special weather statement, Apr 23, 1:14 PM CDT, 5 hours 49 minutes before
ARZ037-040-232000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
114 PM CDT SUN APR 23 2000

...TORNADO WATCH FOR EXTREME WESTERN ARKANSAS UNTIL 7 PM...

A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF EXTREME WESTERN
ARKANSAS UNTIL 7 PM THIS EVENING. THE WATCH COVERS THOSE LOCATIONS
WEST OF A LINE THAT EXTENDS FROM JUST WEST OF OZARK TO NEAR
TEXARKANA.

SURFACE LOW PRESSURE OVER SOUTHERN OKLAHOMA AT NOON IS EXPECTED TO
MOVE TO EXTREME NORTHEAST TEXAS LATER THIS AFTERNOON. THE AIR OUT
AHEAD OF THIS SURFACE SYSTEM IS VERY MOIST AND UNSTABLE.
THUNDERSTORMS ARE EXPECTED TO FIRE THIS AFTERNOON OVER TEXAS AND
OKLAHOMA...THEN MOVE EAST INTO WESTERN ARKANSAS DURING THE LATE
AFTERNOON AND EARLY EVENING.

THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS...BUT A FEW TORNADOES WILL ALSO BE POSSIBLE.

PEOPLE IN WESTERN ARKANSAS SHOULD KEEP ABREAST OF THE WEATHER
CONDITIONS THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL RADIO AND TV...AND CABLE TV FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.
Special weather statement, Apr 23, 1:30 PM CDT, 5 hours 33 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-240900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT SUN APR 23 2000

...SEVERE WEATHER TO THREATEN ARKANSAS LATE THIS AFTERNOON AND
TONIGHT...

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER MUCH OF CENTRAL AND
SOUTHERN ARKANSAS LATE THIS AFTERNOON AND TONIGHT...AND A SLIGHT RISK
OF SEVERE WEATHER ACROSS THE NORTHERN PART OF THE STATE.

A WARM FRONT WAS LOCATED ACROSS SOUTHERN ARKANSAS...AND THIS FRONT
EXTENDED TO A SURFACE LOW PRESSURE SYSTEM IN OKLAHOMA. IN ADDITION...
A STRONG AREA OF LOW PRESSURE ALOFT WAS APPROACHING FROM THE WEST.
THUNDERSTORMS WILL DEVELOP IN OKLAHOMA THIS AFTERNOON AND MOVE
TOWARD ARKANSAS. THE AIR OVER ARKANSAS IS WARM...MOIST AND
UNSTABLE. THUS...CONDITIONS WILL BE PRIMED FOR THE DEVELOPMENT AND
INTENSIFICATION OF THUNDERSTORMS IN THE STATE.

OVER PARTS OF CENTRAL AND SOUTHERN ARKANSAS...THE GREATEST THREATS OF
SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...THERE
COULD ALSO BE A FEW TORNADOES. THE GREATEST RISK OF TORNADOES WILL BE
OVER THE SOUTHERN THIRD OF THE STATE...AS THE SURFACE LOW IN OKLAHOMA
TRACKS ALONG THE WARM FRONT. OVER NORTHERN ARKANSAS...THE GREATEST
THREAT OF SEVERE WEATHER WILL BE LARGE HAIL...BUT THERE COULD BE A
FEW DAMAGING WIND GUSTS AS WELL. THE STORMS IN ARKANSAS ARE EXPECTED
TO LAST WELL INTO THE NIGHT.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS
OVER MUCH OF ARKANSAS WILL LIKELY BE ACTIVATED LATER THIS AFTERNOON
AND ON INTO THE NIGHTTIME HOURS.

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:26 PM CDTSevere Thunderstorm WarningLZKHot Spring49 min
Apr 23, 7:36 PM CDTSevere Thunderstorm WarningLZKClark34 min
Apr 23, 7:48 PM CDTSevere Thunderstorm WarningLZKGarland32 min
Apr 23, 7:50 PM CDTSevere Thunderstorm WarningLZKSaline50 min
Apr 23, 8:12 PM CDTSevere Thunderstorm WarningLZKHot Spring33 min
Apr 23, 8:28 PM CDTSevere Thunderstorm WarningLZKGrant, Pulaski47 min
Apr 23, 9:15 PM CDTSevere Thunderstorm WarningLZKLonoke45 min
Apr 23, 9:50 PM CDTSevere Thunderstorm WarningLZKPrairie40 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.